Alert archive / Pennsylvania / River Flood Warnings in 2020

River Flood Warning 9, NWS State College, PA

August 4, 2020Lancaster County, York County, Pennsylvania

NWS State College, PA issued this river flood warning at Aug 4, 2020, 8:55 AM EDT for Lancaster County, York County, Pennsylvania. It took effect at Aug 4, 2020, 6:00 PM EDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Aug 4, 2020, 8:55 AM EDT (12:55 UTC)
In effect from
Aug 4, 2020, 6:00 PM EDT
Expired
Aug 4, 2020, 3:57 PM EDT
In force
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

Counties Lancaster County, PA, York County, PA

The radar

The Dover AFB radar (KDOX), 156 km from the middle of the area, began a volume at 12:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Conestoga River at Lancaster (LNCP1). The gauge peaked at 9.55 ft at Aug 5, 2020, 2:00 AM EDT.

actionminormoderate51008/0408/05
Action stage
9 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01576500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

174 
WGUS41 KCTP 041255
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
855 AM EDT Tue Aug 4 2020

...The National Weather Service in State College, PA has issued a 
flood warning for the following rivers in Pennsylvania...

  Conestoga River At Lancaster

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued later this morning.

&&

PAC071-133-050054-
/O.NEW.KCTP.FL.W.0009.200804T2200Z-200805T1737Z/
/LNCP1.1.ER.200804T2200Z.200805T0400Z.200805T1137Z.NO/
855 AM EDT Tue Aug 4 2020

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Conestoga River At Lancaster
* from this evening to Wednesday afternoon...Or until the warning is 
  cancelled.
* At 8 AM Tuesday the stage was...3.8 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by this evening and
  crest just below 13 feet by after midnight tonight.  The river will 
  fall below flood stage by tomorrow morning.
* At 13.0 feet...Several homes are affected by high water.

&&

LAT...LON 4013 7625 4010 7621 4003 7625 3999 7630
      4002 7635 4009 7629             

$$
1 follow-up statement
867 
WGUS81 KCTP 041957
FLSCTP
Flood Statement 
National Weather Service State College PA
357 PM EDT Tue Aug 4 2020

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Conestoga River At Lancaster

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

This is the final update.

&&

PAC071-133-042027-
/O.CAN.KCTP.FL.W.0009.000000T0000Z-200805T1737Z/
/LNCP1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
357 PM EDT Tue Aug 4 2020

The Flood Warning is cancelled for
  The Conestoga River At Lancaster.
* At 3 PM Tuesday the stage was 5.5 feet and rising.
* Flood stage is 11.0 feet.
* The river will crest below flood stage at 9.5 feet after 
  midnight tonight.
* At 11.0 feet...Grofftown Road will flood.

&&

LAT...LON 4013 7625 4010 7621 4003 7625 3999 7630
      4002 7635 4009 7629             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Aug 4, 7:23 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 4, 7:23 AM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service State College PA
723 AM EDT Tue Aug 4 2020

.SYNOPSIS...
A corridor of steady moderate to heavy, and in some cases
excessive rainfall associated with tropical storm Isaias is
expected across eastern Pennsylvania through this afternoon.
As the storms heads steadily northeast toward the New England
states late today, conditions will dry out for tonight into
Wednesday. Scattered showers and thunderstorms return to the
forecast by late in the week. Temperatures will dip below
average on Tuesday before trending warmer later in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An extensive plume of Tropical moisture streaming north ahead
of Isaias (that is now near Norfolk, VA), combined with weak low
level FGEN forcing under the right entrance region of an upper
level jet, will produce steady, moderate rain into late this
morning.

As the SE LLVL flow strengthens, taps LLVL moisture and lifts
it into the strong mid level FGEN/deformation region just to the
west of Isaias's track (and at the nose of the highly
anomalous/5-6 sigma v-wind), rainfall intensity will increase
to between 0.5-0.75" per hour for several hours late this
morning through mid afternoon along and to the east of the
I-83/I-81 corridors. This is where WPC raised their excessive
rain threat to the High Risk category - with storm total
rainfall of 3-5 inches.

There will be an extremely sharp east to west rainfall gradient
within about 30 miles west of Middle and Lower Susq mainstem and
very little rainfall is expected to the west of the I-99/RT
220/15 corridor per the latest 08Z HRRR.

A Flash Flood Watch remains in effect for this area. Lower Susq
tribs to the east of Harrisburg appear to be most susceptible
to minor flooding at this time. Fortunately, progressing through
the first half of this event with relatively dry ground in most
places

- although the eastern part of the CWA has been the "wettest"
relative to moderate drought locations in the central and
western parts of the CWA. Antecedent conditions are a big factor
when considering potential flooding impacts.

Sustained winds and gusts across the far southeast zones
incorporating guidance from NHC and high res CAMS, are slightly
higher than previous fcst but just under wind advisory
criteria across Lancaster County.

A fairly moist WNW upslope flow over the Western Mtns will
support plenty of thick strato cu and some light showers, but
total QPF should be in the one to two tenths of an inch range.

High temps today will be mainly in the 70s, though a few
locations near I-81 in the southern tier of PA could see the
mercury peak at 80 or 81F.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
A few lingering showers will occur tonight, mainly over the
western mtns of the state.

The lingering effects/runoff of the prior rainfall may be
making flooding of larger streams and creek over the ern
locations on Wed. However, much if not all of any flooding
should be receding by Wed night.

Large picture starts with a slight trough with axis over the OH
Valley. The upper pattern should then turn more zonal for most
of the period but with a couple of small amplitude waves rolling
through. Dry high pressure at the sfc will provide a mainly
dry weather Wed-Thu as it sits overhead or just to our north.

A weak wave of low pressure riding along stalled front to our
south will produce a small chc of showers over the srn tier on
Thursday. However, it will be light stuff, and no worries for
any renewed flooding.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
GEFS plumes indicate the best chance of rain in the extended
forecast will come Friday, when all guidance tracks a decent
shortwave east from the Grt Lks. Current forecast calls for
around a 50pct chance of PM showers/tstorms based on latest
NBM/Superblend. The bulk of medium range guidance supports drier
weather next weekend, as shortwave exits the state and surface
high pressure builds in.

Expect near seasonal temperatures Friday-Saturday, then a return
to above normal readings appears likely toward the end of the
long term, as surface high passes off the coast and return
southwest flow ensues. Have also introduced an increased chance
of diurnal convection by Monday, as higher pwats arrive on
southwest flow.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Conditions starting to come down at times across the central and
western areas as light rain has started.

Earlier discussion below.

As of 6 AM, rain and lower clouds starting to work into western
areas.

Overall looking at wet day, with CIGS lowering some.

The morning rain has developed ahead of approaching Isaias,
with its impacts peaking during a several hour period midday
today as center of storm slides up across Delmarva, near PHI
and into NJ. Rain, locally quite heavy will impact eastern third
of CWA with continuing restrictions. Central and western areas
will see some improvement late morning with lighter, more
scattered rain activity as one heads further westward. Mentioned
gusty winds across the southeast airfields Tue, with winds
diminishing by later in the afternoon.

Outlook...

Wed-Thu...Trending drier/VFR with just an isolated shower or
t-storm possible.

Fri-Sat...Local impacts from sct showers/tstms.

&&

.CLIMATE...
July 2020 was a remarkably warm and dry month in Central PA.

*Average Temperature*
-Warmest month on record at Harrisburg & State College (82.2F
 at MDT, breaking the old record of 81.8F set in July 1999;
 77.0F at STC, breaking the old record of 76.5F set in 1955).
-T-3rd warmest month at Williamsport (78.2F, tied with July 1921
 and behind 1955 with 79.1F and 1901 with 78.9F)

*Average Maximum Temperature*
-3rd warmest month on record at Harrisburg (92.2F behind 1999
 with 93.5F and 1966 with 93.2).
-5th warmest month on record at Williamsport (90.0F; record of
 93.0F set in 1955 with other warmer Julys in 1988, 1934, and
 1921).

*Average Minimum Temperature*
-Warmest month on record at Harrisburg & State College (72.2F at
 MDT, shattering the old record of 70.7F last year; 67.5F at
 STC, breaking the old record of 66.6F set in 2012)
-2nd warmest month on record at Williamsport (66.4F behind 1901
 with 71.1F)

*90 degree days*
-2nd most on record at Williamsport with 19, behind 1955 with
 25.
-T-2nd most on record at Harrisburg with 22, behind 1966 with 23
 and tied with 1999.

*Precipitation*
-Driest July since 2007 at Williamsport (1.86")
-Driest July since 2002 at Harrisburg (1.35")
-5th driest July at State College (1.38")

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for PAZ036-056>059-
063>066.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Fitzgerald
SHORT TERM...Lambert/Steinbugl
LONG TERM...Fitzgerald
AVIATION...Martin
CLIMATE...
Hazardous weather outlook, Aug 4, 4:59 AM EDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
459 AM EDT Tue Aug 4 2020

PAZ004>006-010>012-017>019-024>028-033>035-037-041-045-046-049-050-
050900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-
Southern Clinton-Southern Lycoming-Union-Snyder-
459 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056-057-063>065-050900-
Franklin-Perry-Dauphin-Cumberland-Adams-York-
459 AM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ042-051>053-050900-
Sullivan-Montour-Northumberland-Columbia-
459 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Heavy rainfall and localized flooding are possible through this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ058-059-066-050900-
Schuylkill-Lebanon-Lancaster-
459 AM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

In addition, a several hour period of Strong wind gusts
between 35 and 45 mph are likely this afternoon as tropical
storm Isaias tracks from the Delmarva through far southeastern
Pennsylvania and New Jersey.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Aug 4, 3:19 AM EDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service State College PA
319 AM EDT Tue Aug 4 2020

PAZ066-040815-
Lancaster PA-
319 AM EDT Tue Aug 4 2020

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER
COUNTY UNTIL 415 AM EDT...

At 316 AM EDT, Doppler radar indicated a cluster of strong
thunderstorms over Conowingo, moving north at 30 mph.

Wind gusts 40 to 45 mph are possible.

Locations impacted include...
Lancaster, Ephrata, Lititz, Millersville, Willow Street, New Holland,
Manheim, East Petersburg, Akron, Leola, Paradise,
Salunga-Landisville, Rothsville, Strasburg, Quarryville, Gap, Terre
Hill, Wakefield, Churchtown and Leacock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3972 7624 3977 7627 3983 7634 4019 7641
      4014 7587 4010 7594 4004 7594 3996 7599
      3987 7599 3985 7602 3981 7603 3980 7605
      3976 7606 3976 7608 3973 7610 3974 7611
      3972 7614
TIME...MOT...LOC 0716Z 175DEG 26KT 3968 7619

Martin
Special weather statement, Aug 4, 8:39 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service State College PA
839 AM EDT Tue Aug 4 2020

PAZ066-041315-
Lancaster PA-
839 AM EDT Tue Aug 4 2020

...SPECIAL WEATHER STATEMENT FOR PARTS OF LANCASTER COUNTY UNTIL 915
AM EDT...

At 838 AM EDT, Doppler radar indicated a shower with strong
winds near Churchtown, moving northwest at 45 mph.

Wind gusts of up to 55 mph are possible.

Locations impacted include...
Ephrata, Lititz, New Holland, Akron, Leola, Denver, Reamstown,
Rothsville, Gap, Adamstown, Brickerville, Terre Hill, Churchtown,
Bareville, Leacock, Bowmansville, Reinholds, Intercourse,
Fivepointville and Schoeneck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4010 7594 4004 7594 4000 7596 3997 7604
      4024 7642 4025 7631 4031 7617 4031 7614
      4014 7587
TIME...MOT...LOC 1238Z 155DEG 41KT 4009 7599

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:19 AM EDTSpecial Weather StatementCTPLancaster56 min
Aug 4, 8:39 AM EDTSpecial Weather StatementCTPLancaster36 min
Aug 4, 9:37 AM EDTAreal Flood AdvisoryCTPLancaster, Lebanon, York4 hr
Aug 4, 9:55 AM EDTSpecial Weather StatementCTPLancaster65 min
Aug 4, 10:30 AM EDTFlash Flood WarningCTPLancaster, York4 hr
Aug 4, 1:18 PM EDTAreal Flood AdvisoryCTPSchuylkill57 min
Aug 4, 1:56 PM EDTAreal Flood WarningCTPLancaster3 hr
Aug 4, 7:08 PM EDTSpecial Weather StatementCTPJuniata52 min
Aug 4, 7:11 PM EDTSpecial Weather StatementCTPSchuylkill49 min

Nearby

River Flood Warnings in Pennsylvania, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.